Missouri, 2024

Damaging Wind in Missouri, August 28, 2024

August 28, 2024 · NWS SGF · 1 event in 1 county or zone

A severe thunderstorm occurred in Jasper County during the afternoon of August 28, 2024, producing a localized microburst near Interstate 44 just southeast of Scotland. Damaging winds from the microburst resulted in damage to multiple barns as well as a semi truck that was overturned.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A severe thunderstorm occurred in Jasper County during the afternoon of August 28, 2024, producing a localized microburst near Interstate 44 just southeast of Scotland. Damaging winds from the microburst resulted in damage to multiple barns as well as a semi truck that was overturned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 28, 1:23 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • Isolated afternoon and evening thunderstorms will continue to be possible today. Gusty winds and locally heavy rainfall will be possible with any stronger storms.
  • Daily heat index values in the middle 90s to around 100 will occur across the area today and Thursday.
  • A front will bring greater shower and thunderstorm chances (50-80%) to the region Thursday night and Friday. Showers and storms will then linger into the weekend across portions of the area.
  • Cooler conditions will occur Friday into early next week.
Area forecast discussion, Aug 28, 1:23 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
223 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- Isolated afternoon and evening thunderstorms will continue to
  be possible today. Gusty winds and locally heavy rainfall will
  be possible with any stronger storms.

- Daily heat index values in the middle 90s to around 100 will
  occur across the area today and Thursday.

- A front will bring greater shower and thunderstorm chances
  (50-80%) to the region Thursday night and Friday. Showers and
  storms will then linger into the weekend across portions of
  the area.

- Cooler conditions will occur Friday into early next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 202 PM CDT Wed Aug 28 2024

Isolated thunderstorm potential will continue into the evening
hours, mainly over southern and also eastern portions of the
area. Main threats are lightning and locally heavy rainfall, but
there is a very isolated strong wind (generally <=50 mph) threat
due to 2,000-3,000 J/kg of SBCAPE no shear allowing for pulse
strong to severe potential. Most locations will remain dry.

Could see similar isolated convection Thursday, with a 15-25%
chance in the forecast at this time. Greatest potential on
Thursday is over northern portions of the area. Temps Thursday
look similar to today with highs in the mid 90s and heat index
values up to around 100.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 202 PM CDT Wed Aug 28 2024

Better chances for showers and storms will be late Thursday
night into Friday as a cold front moves into the area. PoPs are
in the 50-80% range, but there is uncertainty on coverage,
especially over the NW CWA. Best coverage/potential is in the
morning and afternoon Friday. Severe weather is not a concern at
this time. Look for cooler temps Friday with highs in the 80s.

Lingering precip chances continue through the weekend as the
front will remain in the vicinity. The southern CWA will see the
greatest chances both Saturday (50-80%) and Sunday (20-30%).
Highs are forecast to be in the 80s this weekend.

Monday and Tuesday look dry for the most part with drier and
cooler air overhead. Highs are forecast to be in the upper 70s
to mid 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1217 PM CDT Wed Aug 28 2024

VFR conditions will prevail through Thursday morning with light
surface winds. There are very low chances (10%) for a
thunderstorm between 21Z and 02Z late this afternoon and this
evening, however confidence is far too low to include in the
TAFs at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Schaumann
Hazardous weather outlook, Aug 28, 12:58 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Wed Aug 28 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Wed Aug 28 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A few isolated thunderstorms will be possible this afternoon and
evening. Lightning, locally heavy rainfall, and gusty winds up to
50 mph with a few of the strongest storms across the eastern
Ozarks on to the east.

Heat index values will warm into the middle 90s to around 100
degrees this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat Index values will warm into the middle 90s to around 100
degrees again on Thursday.

Better shower and thunderstorm chances then occur Thursday night
into Friday as a front moves into the area. Showers and storms
may linger mainly across portions of southern Missouri into the
weekend. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The Springfield radar (KSGF), 88 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 28, 4:30 PM CST
Where
Jasper County, 2.15 mi SE of Atlas
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
37.080, -94.370

Thunderstorm winds flattened one barn and damaged a barn roof and doors of another. Debris was blown west and caused additional damage when it hit a residential structure and a fence. A semi truck trailer was also overturned.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208210.